Alert archive / Montana / Red Flag Warnings in 2020

Red Flag Warning 9, NWS Missoula, MT

October 9, 20207 counties in Montana

NWS Missoula, MT issued this red flag warning at Oct 9, 2020, 11:27 AM MDT for 7 counties in Montana. It took effect at Oct 10, 2020, 12:00 PM MDT. It was in force for 7 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 9, 2020, 11:27 AM MDT (17:27 UTC)
In effect from
Oct 10, 2020, 12:00 PM MDT
Expired
Oct 10, 2020, 6:48 PM MDT
In force
7 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 154 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 10, 2:57 PM MDTNON-TSTM WND GST 514 Nne Mcallister, MTSUSTAINED 39G51 MPH. MESONET STATION MTNOR NORRIS HILL (MT DOT).
Oct 10, 3:42 PM MDTNON-TSTM WND GST 544 Nne Mcallister, MTSUSTAINED 41 GUST 54 MPH. MESONET STATION MTNOR NORRIS HILL (MT DOT).
Oct 10, 5:09 PM MDTNON-TSTM WND GST 585 Sse Finn, MTTHIS GUST OCCURRED WHILE THE MDT SENSOR REPORTED A SHOWER AFTER THE COLD FRONT WENT THROUGH. MESONET STATION 267007 5 SSE FINN COLD FRONT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 5.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2081 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

205 
WWUS85 KMSO 091727
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
1127 AM MDT Fri Oct 9 2020

MTZ110-111-101730-
/O.NEW.KMSO.FW.W.0009.201010T1800Z-201011T0200Z/
Deerlodge/West Beaverhead-East Beaverhead-
1127 AM MDT Fri Oct 9 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SATURDAY...

* Affected area:
   Fire Zone 110 (Deerlodge/West Beaverhead).
   Fire Zone 111 (East Beaverhead).

* Impacts: Strong southwest winds and low humidity will support
  extreme fire behavior despite the increasing cloud cover
  Saturday.

* Winds: Widespread winds over 20 mph with gusts over 40 mph. Some
  areas, especially at high elevations, will see stronger winds. 

* Minimum humidities: Humidity will start low for the day and
  reach its minimum early in the afternoon. After 3 pm, the
  humidity will be increasing with the winds. The minimum humidity
  is expected to be near or below 20 percent across most of the
  zone.

* There will be a critical period of several hours in the
  afternoon where the strong winds and increasing humidity will be
  competing for dominance in the fire environment. The humidity is
  expected to win out and end the critical fire weather conditions
  in the evening.

&&

$$
1 follow-up statement
687 
WWUS85 KMSO 110048
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
648 PM MDT Sat Oct 10 2020

MTZ110-111-110200-
/O.CAN.KMSO.FW.W.0009.000000T0000Z-201011T0200Z/
Deerlodge/West Beaverhead-East Beaverhead-
648 PM MDT Sat Oct 10 2020

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Missoula has cancelled the Red
Flag Warning. 

Strong winds will continue, but humidity is rising fast and rain
is moving into the region. So the remainder of the Red Flag
Warning has been cancelled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Oct 9, 3:35 AM MDT, 7 hours 52 minutes earlier.

Area forecast discussion, Oct 9, 3:35 AM MDT, 7 hours 52 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
335 AM MDT Fri Oct 9 2020

.DISCUSSION...We continue to track a big change in the weather
that is still on track to arrive to the Northern Rockies over the
weekend, and remaining unsettled through the first half of next
week. But first, today is expected to be another pleasant Fall
day, with temperatures remaining several degrees above normal.
We will however, continue to keep areas of smoke/haze over the
region, but isn't expected to degrade air quality or visibility at
this time.

As mentioned, our next weather system is set to arrive during the
day Saturday with ample moisture and much cooler temperatures
compared to what we've been used to the past several days. This
weather system will have several pieces to it that will impact
the region. One positive take-away, will be the much needed
precipitation associated with this North Pacific low pressure
system. Anywhere from 1 to 2 inches of liquid precipitation is
expected in the mountains of North-Central Idaho and western
Montana. The valleys will see lesser amounts of around 0.50 or
slightly more. It will however, bring pretty gusty winds as the
cold front moves through the region Saturday afternoon. Westerly
winds gusting up to 50 mph will be quite common in the mountainous
terrain, and even possible in the valleys of southwest Montana,
particularly Powell, Deer Lodge and Silver Bow counties. Those
planning to recreate in the backcountry should prepare to
experience blustery and raw conditions. Afternoon temperatures
will be around 10 degrees cooler than what we'll see today.
Though the temperatures will be normal for this time of the year,
it will be a change from where it has been the past couple weeks.

As the front pushes through overnight Saturday, an even cooler
airmass will move in behind the front. This will allow snowlevels
to lower to around 5000 feet, if not slightly lower by Sunday
morning. Lolo and Lost Trail Passes will be the most heavily used
roadways that will be impacted by the snowfall. Lolo Pass could
see 1 to 3 inches of wet slushy snow, with slightly more for Lost
Trail Pass. The higher terrain above 7000 feet along the
Bitterroot and Sapphire Mountain ranges, including Skalkaho Summit
will see several inches of snow. Westerly winds will continue to
remain elevated. So again, those planning to venture into the
backcountry anytime between Saturday and Wednesday, should be
prepared.

Forecast models have been trending toward a wetter solution with
the lingering unsettled conditions Tuesday and Wednesday. Area
mountains could see another 1 to 2 inches of beneficial
precipitation and another half inch or so for many valleys
(excluding southwest Montana valleys). Westerly winds are also
looking to remain quite breezy as well.

&&

.AVIATION...Hazy and high level clouds will remain over the region
for much of the day today. Though, the hazy conditions from
California wildfires are not expected to lower visibility less
than 6SM. Today will be the last day of fair weather, before a big
change arrives Saturday. Gusty westerly winds and widespread
precipitation will impact all of the Northern Rockies through the
weekend. Sunday morning will have snowlevels lowering to around
5000 feet, or slightly lower.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 11:16 AM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders37 hr
Oct 9, 11:16 AM MDTWind AdvisoryMSODeer Lodge, Granite, Powell, Silver Bow33 hr

Nearby

Red Flag Warnings in Montana, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.